Alert archive / Nevada / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Elko, NV

July 26, 2023Elko County, Eureka County, Lander County, Nevada

NWS Elko, NV issued this red flag warning at Jul 26, 2023, 2:24 PM PDT for Elko County, Eureka County, Lander County, Nevada. It took effect at Jul 27, 2023, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2023, 2:24 PM PDT (21:24 UTC)
In effect from
Jul 27, 2023, 1:00 PM PDT
Expired
Jul 27, 2023, 11:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 65 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4461 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS85 KLKN 262124
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
224 PM PDT Wed Jul 26 2023

NVZ438-469-271530-
/O.NEW.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-
224 PM PDT Wed Jul 26 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
438 AND 469...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 11 PM PDT Thursday.

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80 and Fire Weather Zone 469 Central 
  Elko County.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions along, and north of, I80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ437-270600-
/O.CON.KLKN.FW.W.0002.000000T0000Z-230727T0600Z/
Humboldt County-Quinn-
224 PM PDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 437...

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
970 
WWUS85 KLKN 270615
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1115 PM PDT Wed Jul 26 2023

NVZ437-270715-
/O.EXP.KLKN.FW.W.0002.000000T0000Z-230727T0600Z/
Humboldt County-Quinn-
1115 PM PDT Wed Jul 26 2023

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 437...

Winds have subsided below Red Flag criteria and relative humidity
continues to rise above critically dry thresholds. Therefore, the
Red Flag Warning has been allowed to expire.

$$

NVZ438-469-271415-
/O.CON.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-
1115 PM PDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 11 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 438 AND 469...

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80 and Fire Weather Zone 469 Central 
  Elko County. 

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity 
  will create critical fire weather conditions along, and north 
  of, I80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
931 
WWUS85 KLKN 270907
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
207 AM PDT Thu Jul 27 2023

NVZ438-469-271715-
/O.CON.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-
207 AM PDT Thu Jul 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 438 AND 469...

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80 and Fire Weather Zone 469 Central 
  Elko County. 

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity 
  will create critical fire weather conditions along, and north 
  of, I80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
742 
WWUS85 KLKN 272114
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
214 PM PDT Thu Jul 27 2023

NVZ438-469-280600-
/O.CON.KLKN.FW.W.0003.000000T0000Z-230728T0600Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-
214 PM PDT Thu Jul 27 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 438 AND 469...

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80 and Fire Weather Zone 469 Central 
  Elko County.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions along, and north of, 
  I80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
368 
WWUS85 KLKN 280604
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1104 PM PDT Thu Jul 27 2023

NVZ438-469-280715-
/O.EXP.KLKN.FW.W.0003.000000T0000Z-230728T0600Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-
1104 PM PDT Thu Jul 27 2023

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 438 AND 469...

Winds continue to subside along with rising relative humidity.
Critical fire weather conditions are no longer expected therefore
the Red Flag Warning has been allowed to expire.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:46 AM PDT, 11 hours 38 minutes earlier.

Area forecast discussion, Jul 26, 2:46 AM PDT, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Elko NV
246 AM PDT Wed Jul 26 2023

.SYNOPSIS...Critical fire weather conditions along with some
blowing dust is expected across northwest Nevada this afternoon.
A few dry thunderstorms will develop across primarily White Pine
county this afternoon. Otherwise, breezy west to southwest winds,
high temperatures in the 90s and low relative humidity will
persist through the weekend. Monsoon moisture could make a
comeback into central and eastern Nevada Monday and Tuesday of
next week.

&&

.SHORT TERM...Today through Thursday night.

Residual mid and upper-level moisture across central and east-
central Nevada combined with daytime heating will initiate a few
dry thunderstorms again this afternoon. Chances for wetting rains
remain very low, 5% or below for all locations in White Pine
county. Gusty southwest winds across northwestern Nevada along
with single digit afternoon RH values will yield critical fire
weather conditions across northwest Humboldt county this
afternoon. Completely dry conditions return state wide for
Thursday with temperatures only a degree or two cooler than the
90s expected today. Winds from the west and southwest will pick
up each afternoon in the 10-20 mph range with gusts approaching 30
mph in some locations.

.LONG TERM...Friday through Wednesday. The Great Basin region
will be wedged between low pressure to the NW and high pressure
over the four corners region through Saturday. Dry conditions with
fair weather are still expected during this time, with afternoon
winds generally W-SW 10-15mph gusting 20-30 mph. Temperatures will
be constant across the region during this period, with highs
ranging from upper 80s to mid 90s with only a degree or so change
from day to day at any location. High pressure builds up from the
desert SW on Sunday into Monday, bringing mid level moisture into
the east-central NV. This moisture and associated unstable
conditions will generate a 10-20% chance of thunderstorms, mainly
over and near the southern portion of White Pine county Monday
afternoon. High pressure continues to build up from the SW on
Tuesday, with a 10-30% chance of mixed wet and dry thunderstorms
expanding across much of central NV and into the eastern half of
Elko county, generally Ruby mts eastward. The moist unstable
conditions continue to expand to the north and west on Wednesday,
however uncertain at this time if thunderstorm activity will spill
over to the west side of the Ruby mts and up into western Elko
county. The chances of showers and thunderstorms will increase on
Wednesday across central and NE Nevada, up to 15-50%, with the
most favorable locations for TS development being across White
Pine county, eastern Elko county, and the NE portion of Nye county
up along the border with White Pine county. The GFS model progs
Precipitable Water values to jump significantly (up above an inch)
by Wednesday afternoon across eastern portions of the CWA. If
this verifies, storms on Wednesday could be very wet with a
quarter to a half inch of associated rainfall in stronger storms.
This is not however what the NBM (current forecast) has on
Wednesday, but is something to keep an eye on. Current QPF amounts
on Wednesday are generally 0.10 inches of rain in the wetter
storms across east-central NV, with lesser amounts the farther
west and north storms reach.

&&

.AVIATION...VFR conditions will be present at all terminals for
the next 24 hours. However, vicinity thunderstorms are again
forecast for KELY during the afternoon and early evening today.
The main threat from any thunderstorm activity will be erratic and
strong outflow winds which can gust up to 45-50KT. This may
create brief periods of reduced visibility with MVFR or worse
conditions possible due to blowing dust. General surface winds
will be breezy across the region with gusts around 25kt expected
at KWMC, KBAM, KEKO, and KTPH this afternoon.

&&

.FIRE WEATHER...Critical fire weather conditions are expected to
develop across northwest Humboldt county fire weather zone 437
this afternoon. West-southwest wind gusts around 30 mph in valleys
and up to 40 mph along exposed slopes and ridgetops are expected
along with most locations dropping below 10% relative humidity
this afternoon. Conditions farther south and east are only
marginally better with slightly lower wind speeds. Isolated dry
thunderstorms are expected again across portions of central
Nevada with most of the convective activity developing in White
Pine county this afternoon. Breezy west to southwest winds will
persist through the later part of the week across all zones. Long
term model guidance suggests a return of monsoon moisture and
attendant thunderstorms as early as Tuesday across zones 426 and
425.

&&

.LKN Watches/Warnings/Advisories...
Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
evening Humboldt County-Quinn.

&&

93/96/92/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:52 PM PDTSpecial Weather StatementLKNWhite Pine23 min
Jul 26, 4:32 PM PDTSpecial Weather StatementLKN28 min

Nearby

Red Flag Warnings in Nevada, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.